Iowa, 2022

Damaging Wind in Iowa, August 7, 2022

August 7, 2022 · NWS DMX · 1 event in 1 county or zone

By the evening of August 7th a cool front had sagged into central Iowa with rejuvenated convective development. The continued heat put a damper on most severe development, however high DCAPE and strong cold pools did allow for gusty winds and subsequent tree and power line damage in Des Moines, likely the result of a microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

By the evening of August 7th a cool front had sagged into central Iowa with rejuvenated convective development. The continued heat put a damper on most severe development, however high DCAPE and strong cold pools did allow for gusty winds and subsequent tree and power line damage in Des Moines, likely the result of a microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 7, 5:20 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 7, 5:20 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
620 PM CDT Sun Aug 7 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 254 PM CDT Sun Aug 7 2022

Key Messages:

-Marginal risk of severe weather this evening with gusty winds being
the primary threat
-Additional heavy rainfall is possible overnight north.
-Heat will return on Wednesday after a short intermission

Short Term:

The stationary boundary that provided bountiful rainfall to areas
north has not moved much since the morning. Currently it is draped
across the northern border and reaches down into portions of western
Iowa. Continued mid-level monsoonal moisture advects in from the
WSW, bringing additional shower activity to the western flank of the
boundary. It has continued to struggle to overcome inhibition in the
southern portion of the state, leaving only scattered mid and high
level clouds to combat the building heat in southern counties.
However, the clearing also comes with steeper mixing which will work
to lower the dew points some, thus lowering heat indices. There will
still be some locations this afternoon that will reach heat advisory
criteria south of I-80, but not widespread and long-lived enough to
expand the Heat Advisory.

The temperature gradient along the boundary will create higher
amounts of MUCAPE in the warm sector, giving a window for more
organized convection. The hail and tornado threats are minimal due
to warm cloud depths and well-mixed low-level air. More favorable
DCAPE along with very saturated cold pools will allow for an
occasional damaging wind gust from a stronger thunderstorm.

Overnight, the attention again shifts to the potential for heavy
rainfall. Rain will begin to lighten in the morning as the system
pushes southeast. The better signal for heavy rain lies to our
northeast in portions of southern Wisconsin and northeast Iowa. This
is where the jet-driven moisture transport will be maximized. As for
central Iowa, the atmosphere will still have plenty of moisture with
PWATs at nearly 200% of normal. The highest accumulations will be in
northern portions of the state with 2+ inches possible in localized
areas. The same areas that received lots of rain last night may see
additional rainfall again tonight, but given the lack of impacts or
significant river response, a flood watch was not reissued.

Long Term:

After the system clears out on Monday morning, we'll have a break
from the hot temperatures for a couple of days. High pressure will
work its way in from Canada and usher in northerly winds beginning
on Monday. Another shortwave will dip into the area for Tuesday
morning, but profiles are far too dry at that point to support
precip. Meanwhile, another 500mb ridge will continue to build in the
w est and eventually usher in a return of hotter weather beginning
on Wednesday for areas west. Expect heat to once again be the main
weather theme into next weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 620 PM CDT Sun Aug 7 2022

Scattered storms are developing I80 north with activity expected
to increase into the evening hours. With some uncertainty on
coverage, have kept DSM and OTM mainly dry aft 05z while CAMS
hint at more northeasterly movement on remaining storms into 06z
and thereafter. Will continue to evaluate and update next package.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ070>072-081>086-
092>097.

&&

DISCUSSION...Hagenhoff/Jimenez
AVIATION...REV
Hazardous weather outlook, Aug 7, 2:05 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
305 PM CDT Sun Aug 7 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-082015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Warren-Marion-Mahaska-
305 PM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances will continue today into tonight. The
overall threat for severe weather is low, but a few strong wind
gusts and locally heavy rainfall are possible. Flash flooding may
be a concern if heavy rainfall occurs in areas that are already
saturated from previous rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ070>072-081>086-092>097-082015-
Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
305 PM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of southern Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area this afternoon. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few scattered thunderstorms are possible tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms may linger into Monday. No severe weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hagenhoff

In the hours before

Special weather statement, Aug 7, 5:28 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
628 PM CDT Sun Aug 7 2022

IAZ057-058-080015-
Guthrie IA-Audubon IA-
628 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of southwestern Guthrie
and southeastern Audubon Counties through 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm near
Audubon, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail and additional
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of ponding of water on roadways, low
         visibilities, and rises in small streams and creeks.

Locations impacted include...
  Guthrie Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 9495 4173 9491 4173 9450 4154 9450
TIME...MOT...LOC 2327Z 271DEG 23KT 4165 9485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Bury/REV
Special weather statement, Aug 7, 5:38 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
638 PM CDT Sun Aug 7 2022

IAZ048-059>061-072-080030-
Story IA-Jasper IA-Polk IA-Madison IA-Dallas IA-
638 PM CDT Sun Aug 7 2022

...A few strong thunderstorms will impact portions of Polk, far
south central Story, northeastern Madison, west central Jasper and
southeastern Dallas Counties through 730 PM CDT...

At 635 PM CDT, Doppler radar was tracking an area of thunderstorms
from near Van Meter northeast to Ankeny, moving northeast at 25 mph.
These storms have produced brief wind gusts to 40 to 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorms will be near
...Waukee and Jordan Creek Town Center around 655 PM CDT.

Other locations in the path of this storm include Urbandale, Valley
West Mall, West Des Moines, Clive, Des Moines Int'l Airport,
Johnston, Grimes, Windsor Heights, Merle Hay Mall, Drake Stadium And
Knapp Center, Iowa Events Center, Principal Park, Des Moines,
Saylorville, Ankeny, Pleasant Hill, Iowa State Fairgrounds, Altoona,
Bondurant, Prairie Meadows and Adventureland Amusement Park.

This includes the following highways...
 Interstate 35 between mile markers 68 and 72, and between mile
markers 87 and 107.
 Interstate 80 between mile markers 109 and 156.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 9373 4151 9379 4149 9379 4143 9399
      4163 9411 4195 9353 4167 9320
TIME...MOT...LOC 2335Z 242DEG 23KT 4152 9394

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

REV

The radar

The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 7, 5:51 PM CST
Where
Polk County, 1.55 mi W of Des Moines
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.600, -93.650

Public and Law enforcement tweets about multiple trees down, including pulling down power lines, mainly on the east side of the Des Moines metro. Time estimated via radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054668.